Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 52, NWS Midland/Odessa, TX

August 11, 1996Crane County, Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 1996, 2:34 AM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1996, 2:34 AM CDT (07:34 UTC)
Expired
Aug 11, 1996, 5:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Crane County, TX, Pecos County, TX, Ward County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 110733
FFWMAF
TXC103-371-475-111030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
234 AM CDT SUN AUG 11 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...SOUTHERN CRANE COUNTY

IN WEST TEXAS

   ...EASTERN PECOS COUNTY
   ...WARD COUNTY
 
MIDLAND DOPPLER RADAR HAD INDICATED RAINFALL AMOUNTS AS MUCH AS 3
INCHES IN THESE AREAS OVER THE PAST TWO HOURS.

FLASH FLOODING IS POSSIBLE OVER THE NEXT SEVERAL HOURS AND
ADDITIONAL RAINFALL WILL INCREASE THE THREAT FOR FLASH FLOODING.

MOTORIST ARE URGED TO BE ESPECIALLY CAUTIOUS  TONIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

STAY TUNED TO THE NOAA WEATHER RADIO OR LOCAL RADIO FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:38 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 8:38 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
835 PM CDT SAT AUG 10 1996

CNVTN OVER THE S PLAINS ERYR HELPED TO INITIATE CNVTN OVR NRN PERMIAN
BASIN CURRENTLY MOVG SEWD. WSR-88D INDICATING BKN LINE TSTMS FROM E
BIG SPRING TO EXTREME SERN NM WITH DISTINCT ESE-WNW ORIENTED OUTFLOW
BNDRY AHEAD OF TSTM LINE. BELIEVE ACTVTY WL CONT FOR NEXT SEVERAL
HOURS AS STLT WATER VAPOR PICS SUGGEST SPEED MAX MOVG SE OVR S CNTRL
ROCKIES AND UNSTABLE AMS IN PLACE (ADAP LI/S AROUND MINUS 6). TSTMS
SHOULD GRADUALLY END AFTER MIDN WITH SUF CONVECTIVE DEBRIS AROUND FOR
MSTLY CLDY PER GOING FCST.

BF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:45 AM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.